Alert archive / Illinois / Tornado Warnings in 2006
Tornado Warning 22, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at Jul 27, 2006, 4:46 PM CDT for Cook County, Will County, Illinois. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2006, 4:46 PM CDT (21:46 UTC)
- Expired
- Jul 27, 2006, 5:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties Cook County, IL, Will County, IL
The radar
The Chicago radar (KLOT), 10 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 4:55 PM CDT | TSTM WND DMG | Lockport, IL | ONE FOOT DIAMTER TREE DOWN. FARRELL ST N OF IL-7. |
| Jul 27, 4:55 PM CDT | TSTM WND DMG | Lockport, IL | ONE FOOT DIAMTER TREE DOWN. FARRELL ST N OF IL-7. OTHER LIMBS DOWN IN LOCKPORT. |
| Jul 27, 5:00 PM CDT | FUNNEL CLOUD | Lockport, IL | MULTI FUNNEL CLOUDS. ARCHER AND NEW AVENUE. |
| Jul 27, 5:02 PM CDT | FUNNEL CLOUD | Orland Park, IL | 179TH AND LAGRANGE RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 3:20 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1086 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KLOT 272147 TORLOT ILC031-197-272230- /O.NEW.KLOT.TO.W.0022.060727T2146Z-060727T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 446 PM CDT THU JUL 27 2006 THE NATIONAL WEATHER SERVICE IN ROMEOVILLE HAS ISSUED A * TORNADO WARNING FOR... SOUTHWEST COOK COUNTY IN NORTHEAST ILLINOIS NORTHEAST WILL COUNTY IN NORTHEAST ILLINOIS * UNTIL 530 PM CDT * AT 440 PM CDT...DOPPLER RADAR INDICATED STRONG ROTATION IN A SEVERE THUNDERSTORM NEAR NEAR LOCKPORT..MOVING EAST AT 15 MPH. * THE TORNADO IS WILL BE NEAR... HOMER GLEN BY 500 PM ORLAND PARK BY 515 PM TINLEY PARK BY 525 PM WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. PERIODIC FUNNEL CLOUDS HAVE BEEN REPORTED WITH THIS STORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM THURSDAY EVENING FOR NORTHEASTERN ILLINOIS AND NORTHWEST INDIANA. LAT...LON 4160 8807 4151 8802 4156 8779 4168 8786 $$ BRUMER
1 follow-up statement
000 WWUS53 KLOT 272208 SVSLOT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 508 PM CDT THU JUL 27 2006 ILC031-197-272230- /O.CON.KLOT.TO.W.0022.000000T0000Z-060727T2230Z/ COOK IL-WILL IL- 508 PM CDT THU JUL 27 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR NORTH EAST WILL AND SOUTHWEST COOK COUNTIES... AT 503 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FUNNEL CLOUDS AND WALL CLOUDS OVER NORTHEAST WILL AND SOUTHWEST COOK COUNTY. THE MAIN THUNDERSTORM WAS NEAR PALOS PARK...MOVING EAST AT 15 MPH. THE TORNADO WILL BE NEAR... PALOS HEIGHTS BY 510 PM... CROSSING INTERSTATE 294 AROUND 520 PM... A ONE FOOT DIAMETER TREE WAS REPORTED DOWN IN LOCKPORT AROUND 5PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM THURSDAY EVENING FOR NORTHEASTERN ILLINOIS AND NORTHWEST INDIANA. LAT...LON 4164 8798 4157 8793 4160 8771 4171 8777 $$ KML
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Jul 27, 2:50 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 27, 2:50 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 250 PM CDT THU JUL 27 2006 .DISCUSSION... ...HEAT WATCH FOR COOK COUNTY FROM NOON SATURDAY THROUGH 8 PM NEXT TUESDAY WILL BE ISSUED WITH 330 PM ZONES TODAY... FORECAST FOCUS REMAINS HEAT WAVE THIS WEEKEND INTO NEXT WEEK AND POTENTIAL FOR SVR STORMS/HVY RAIN/DENSE FOG TONIGHT. CONVECTION DEVELOPED ACROSS SOUTHERN WI AND ACROSS CENTRAL IL INTO THE SOUTHERN PART OF THE CWA. SHORTWAVE MOVES ACROSS MO/IL THIS EVENING AND OVERNIGHT. EXPECT PRECIP TO CONTINUE TO INCREASE IN COVERAGE AND INTENSITY THIS EVENING AND OVERNIGHT ACROSS THE SOUTH. EXPECT THREAT OF SVR TO BE RATHER ISOLATED AND JUST WIND WITH FREEZING LEVELS ABOVE 15KFT...AND ONLY THRU SUNSET. MAIN PROBLEM THIS EVENING LIKELY TO BE HEAVY RAIN AND POSSIBLY LOCALIZED FLOODING WITH STORMS MOVING OVER THE SAME LOCATIONS AND PRECIPITABLE WATER VALUES NEAR 2 INCHES. WHILE SOME AREAS DID SEE AN INCH OR TWO OF RAIN ACROSS THE FAR SOUTHEAST LAST NIGHT...IF ANY FLOODING DOES DEVELOP ACROSS THE SOUTHERN CWA...IT SHOULD BE RATHER ISOLATED AND NO FLOOD WATCH AT THIS TIME. ACTIVITY SHOULD BE DECREASING FROM NORTH TO SOUTH LATE EVENING AND OVERNIGHT AND WITH SOME CLEARING SKIES AND CONTINUED LIGHT WINDS...EXPECT FOG TO BECOME A PROBLEM AGAIN ACROSS THE NW CWA WITH SOME DENSE FOG POSSIBLE. A WEAK SHORTWAVE MOVES ACROSS THE AREA FRIDAY AFTERNOON WHICH MAY BE ENOUGH FOR AN ISOLATED STORM BUT WILL MAINTAIN DRY FORECAST. FOCUS OF THE REST OF THE FORECAST REMAINS DEVELOPING HEAT WAVE AS UPPER RIDGE BUILDS ACROSS THE MIDWEST. BIGGEST FORECAST PROBLEM REGARDING SPECIFICS ON HEAT/HUMIDITY ARE THE DEWPOINTS. OTHER CONTRIBUTING FACTORS ARE POTENTIAL LAKE BREEZES AND A WEAK FRONT SAT EVENING. FIRST THE DEWPOINTS...WITH NO SIGNIFICANT CHANGES IN THE AIRMASS EXPECTED OVER THE NEXT SEVERAL DAYS...LOWER/MID 70 DEWPOINTS LOOK ON TRACK. DEWPOINTS MAY REMAIN IN THE MID 70S OR TAG UPPER 70S FROM TIME TO TIME BUT CONFIDENCE ON WHEN THIS MIGHT OCCUR IS LOW. NORMALLY EXPECT MIXING OF LOW LEVELS TO ALLOW DRIER AIR TO MIX TO THE SFC DURING THE AFTERNOON HRS. HOWEVER...LOOKING AT FORECAST SOUNDINGS ACROSS THE AREA THIS WEEKEND AND NEXT WEEK SHOWS LIMITED MIXING POTENTIAL AND DEWPOINTS STILL IN THE UPPER 60S SEVERAL THOUSAND FEET ALOFT. THUS...MIXING WILL HAVE SMALL/IF ANY AFFECT ON LOWERING DEWPOINTS. AS A RESULT HAVE MAINTAINED MAINLY LOWER 70S DEWPOINTS THRU THE PERIOD. LOW CLOUDS FRI MORNING LIMITING SUNSHINE TO START AND A LAKE BREEZE FRI AFTERNOON SHOULD KEEP HIGHS AROUND 90 AND HEAT INDICES IN THE UPPER 90S. TEMPS INCREASE A FEW DEGREES SATURDAY BUT THE WRF NOW SHOWS A COLD FRONT SINKING SOUTH INTO FAR NE IL BY 00Z SUNDAY. THIS WAS ORIGINALLY SEEN ON THE GFS 2 DAYS AGO SO THERE IS SOME HISTORY WITH THIS FEATURE. FOR NOW HAVE GONE WITH THE GFS KEEPING SOUTHERLY FLOW ACROSS THE AREA AND THIS BOUNDARY WELL NORTH. IF THE WRF DOES PAN OUT...FRONT WILL LIKELY ARRIVE AFTER PEAK HEATING...THUS MID 90S AND HEAT INDICES 100+ SEEM REASONABLE. MODELS CONSISTENT WITH SUNDAY AND MONDAY BEING THE TWO HOTTEST DAYS WITH HIGHS REACHING THE MID 90S AND HEAT INDICES NEAR 105...WHICH IS BASED OFF LOWER 70S DEWPOINTS. CERTAINLY POSSIBLE TO SEE HIGHER DEWPOINTS AND THUS HIGHER HEAT INDICES DURING THIS TIME. SW FLOW SHOULD BE STRONG ENOUGH TO PREVENT A LAKE BREEZE SUNDAY/MONDAY. LOW TEMPS BY THIS TIME LIKELY ONLY IN THE MID 70S WITH CGX/DOWNTOWN REMAINING NEAR 80. TUESDAY REMAINS IN THE 90S WITH FROPA ARRIVING LATE TUESDAY NIGHT...MORE LIKELY WEDNESDAY BRINGING THE NEXT CHANCE OF PRECIP AND COOLER TEMPS. && .AVIATION DISCUSSION CONCERNING 18Z TAFS... SOUTHERN TAFS REMAIN UNDER ST/SC RESULTING FROM OVERNIGHT FG. NORTHERN ONLY RECENTLY BEGINNING TO BREAK OPEN. CONERN WITH THIS IS CHANCE FOR TSTM DEVELOPMENT THIS AFTERNOON. WITH WEAK UPPER SUPPORT DELAY IN DIURNAL HEATING MAY WELL BE LIMITING FACTOR IN DEVELOPMENT IN NORTHERN IL THIS AFTERNOON. ALTHOUGH THIS DOES NOT RULE OUT ADVECTION PARTICULALY FROM STORMS NOW DEVELOPING OVER CENTRAL IL, POINT CHANCE FOR PRECIP AT THIS TIME TOO DIFFICULT TO STATE WITH ANY CERTAINTY. HAVE CHOSEN TO CONTINUE DRY FORECAST WITH UNDERSTANDING THAT IF THERE IS DEVELOPMENT BEST CHANCES WOULD BE LATE THIS AFTERNOON AND EARLY THIS EVENING. ONCE SC BREAKUP IS COMPLETE ONLY EXPECT DEBRIS FROM SURROUNDING STORMS IN TERMS OF CLOUD COVER UNTIL OVERNIGHT. WITH HIGH DEWPOINT AIRMASS REMAINING OVER AREA WOULD EXPECT BR/FG DEVELOPMENT AGAIN TONIGHT WITH ATTENDANT LOWERING OF CIGS. BEGIN THE PROCESS OF LOWERING VSBYS ABY MIDNIGHT WITH CIGS BEGINNING TO DEVELOP BY 09Z. LOWEST CIGS/VSBYS EXPECT AROUND SR. REMAINDER OF TAF PERIOD DEVELOPS MUCH LIKE TODAY WITH DISSIPATION OF SC/BR THROUGH LATE MORNING. WINDS TO REMAIND LIGTH -- AROUND 5KTS. THOUGH HAVE INDICATED VRB WEAK GRADIENT SUGGESTS SOUTHWEST AS PREFERRED DIRECTION. GIVEN THAT, SEE WIDE VARIATION IN OBSERVED DIRECTIONS. MAIN POINT IS THAT SPEEDS REAMIN LIGHT. && .LOT WATCHES/WARNINGS/ADVISORIES... .IL...HEAT WATCH COOK COUNTY NOON SATURDAY THRU 8 PM NEXT TUESDAY. .IN...NONE. .LM...NONE. &&
Hazardous weather outlook, Jul 27, 4:00 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 400 PM CDT THU JUL 27 2006 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-280930- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 400 PM CDT THU JUL 27 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA THIS EVENING. THE MAIN THREATS WILL BE DAMAGING WINDS AND HEAVY RAIN...WHICH MAY CAUSE LOCALIZED FLOODING. AREAS OF FOG WILL BE POSSIBLE AFTER MIDNIGHT. THE FOG MAY BE DENSE ACROSS PARTS OF NORTHWEST ILLINOIS. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY HOT AND HUMID CONDITIONS WILL AFFECT THE ENTIRE AREA FROM SATURDAY THROUGH TUESDAY. HIGH TEMPERATURES THROUGH THIS PERIOD WILL BE IN THE MID 90S. THE COMBINATION OF THE HEAT AND HUMIDITY WILL PRODUCE PEAK AFTERNOON HEAT INDICES BETWEEN 100 TO 105 SATURDAY THROUGH TUESDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE) LMZ740>745-766-280930- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 400 PM CDT THU JUL 27 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS. AREAS OF FOG WILL BE POSSIBLE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
In the hours before
Local storm report, Jul 27, 4:15 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
415 PM CDT THU JUL 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG GILMAN 40.77N 88.00W
07/27/2006 IROQUOIS IL LAW ENFORCEMENT
AROUND MILE MARKER 284 - CORN FIELDS FLATTENED. 2 MILES
OF POWER LINES DOWN - CONSISTING OF 20 TO 40 POLES. I-57
NEAR GILMAN HAS BEEN CLOSED.
&&
WENThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 4:58 AM CDT | Dense Fog Advisory | LOT | Boone, DeKalb, Lee, Ogle, Winnebago | 3 hr |
| Jul 27, 3:17 PM CDT | Excessive Heat Watch | LOT | 24 hr | |
| Jul 27, 4:09 PM CDT | Special Marine Warning | LOT | 81 min | |
| Jul 27, 4:21 PM CDT | Tornado Warning | LOT | Will | 24 min |
| Jul 27, 4:51 PM CDT | Special Marine Warning | LOT | 24 min | |
| Jul 27, 5:03 PM CDT | Tornado Warning | LOT | Will | 42 min |
| Jul 27, 5:30 PM CDT | Tornado Warning | LOT | Cook | 30 min |
| Jul 27, 5:34 PM CDT | Special Marine Warning | LOT | 41 min | |
| Jul 27, 5:49 PM CDT | Flash Flood Warning | LOT | Cook, Grundy, Will | 3 hr |
| Jul 27, 6:17 PM CDT | Special Marine Warning | LOT | 41 min |
Nearby
Tornado Warnings in Illinois, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.